MAUDE Adverse Event Report: THERAKOS CELLEX PHOTOPHERESIS SYSTEM

THERAKOS CELLEX PHOTOPHERESIS SYSTEM
Model Number CELLEXUSA
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Pulmonary Embolism (1498); Chest Pain (1776); Hypoxia (1918); Thrombosis (2100); Dizziness (2194)
Date of Event 04/21/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The system was used for treatment.This case is reportable as a mdr due to the patient's hospitalization and the medical intervention of the lovenox and xarelto that were provided to the patient.Since this event is associated with the treatment, this mdr will be against the instrument.From the instrument perspective, there was no known instrument malfunction and no instrument issue was alleged by the customer.No service was requested by the customer for this adverse event.No product was returned therefore, a device service history review was performed.The instrument has been located at the customer's site since (b)(6) 2016.As part of the review, it was determined that the instrument's last service prior to the event was on (b)(6) 2020.During this service the system checkout procedure was successfully completed indicating that the instrument had passed all tests, met all specifications, and was operational.Trends were reviewed for complaint categories pulmonary embolism, thrombosis, chest pain, dizziness, and hypoxia.No trends were detected for these complaint categories the assessment is based on information available at the time of the investigation.Complaints are monitored through tracking and trending.If a trend is detected, further investigation will be conducted.Adverse event terms: pulmonary embolism, thrombosis, chest pain, dizziness, and hypoxia (b)(4).S.K.6/12/2020.
 
Event or Problem Description
The customer called to report that an extracorporeal photopheresis (ecp) patient experienced chest pain, dizziness, hypoxia, a thrombosis, and multiple pulmonary emboli a week after completing an ecp treatment procedure.The customer stated that the patient had been receiving ecp treatments since (b)(6) 2019 for chronic graft versus host disease (gvhd) with most recently the patient undergoing two sequential days of ecp treatments every other week.The customer reported that the patient's last ecp treatment procedure was on (b)(6) 2020 and heparin was used as the anticoagulant for this treatment procedure at a 10:1 ratio.The customer stated that on (b)(6) 2020, the patient went to the emergency room with complaints of dizziness.The customer reported that the patient was admitted to the hospital on (b)(6) 2020 due to dizziness and hypoxia.The customer stated that the patient was found to be mildly hypoxemic as the patient required two liters of oxygen delivered by nasal cannula in order to maintain an oxygen saturation of greater than 94%.The customer reported that the patient did not exhibit any signs of dyspnea nor did she have any respiratory complaints.The customer stated that the patient's chest x-ray was negative as no abnormalities were seen on the x-ray.The customer reported that on (b)(6) 2020, the patient began complaining of left-sided chest pain upon inspiration.The customer stated that the patient then underwent a computerized tomography (ct) angiogram which revealed multiple pulmonary emboli "in all lobes of both lungs" as well as a saddle thrombus.The customer reported that at this time, the patient was immediately started on enoxaparin (lovenox) but was switched to rivaroxaban (xarelto) on (b)(6) 2020.The customer stated that thereafter the patient recovered quickly.The customer reported that following the patient's diagnosis and treatment, the patient was transferred in stable condition to a "step-down care" facility.The customer stated that the patient was discharged from the "step-down care" facility five days post-transfer.The customer reported that the patient had no lasting sequelae as a result of their multiple pulmonary emboli.The customer stated that the patient was now on lifelong rivaroxaban (xarelto) treatment in order to mitigate the likelihood for another severe thromboembolic event.The customer reported that they have discussed with the patient the risks (relatively low given her present use of rivaroxaban) versus benefits (high - i.E., given that ecp has been the only therapy thus far associated with enduring improvement of the patient's chronic gvhd) of continuing to undergo ecp treatment.The customer stated that it was unclear whether or not the patient's ecp treatments actually contributed to the development of the patient's pulmonary emboli or if it was just a coincidental factor.The customer reported that clearly, we would never know for certain which is the case.The customer stated that the patient ultimately agreed to continue with their course of ecp treatments.No product was returned for investigation.

Brand Name
CELLEX PHOTOPHERESIS SYSTEM
Common Device Name
CELLEX PHOTOPHERESIS SYSTEM
Manufacturer (Section D)
THERAKOS
bedminster NJ
MDR Report Key10151084
Report Number2523595-2020-00069
Device Sequence Number11212729
Product Code LNR
UDI-Device Identifier10705030100009
UDI-Public(01)10705030100009(11)160224
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
P860003
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 06/12/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberCELLEXUSA
Device Catalogue NumberCELLEX
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/13/2020
Initial Report FDA Received Date06/12/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age69 YR
Patient Weight63